Alert archive / California / Tornado Warnings in 2023

Tornado Warning 2, NWS Sacramento, CA

January 10, 20234 counties in California

NWS Sacramento, CA issued this tornado warning at Jan 10, 2023, 3:43 AM PST for 4 counties in California. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2023, 3:43 AM PST (11:43 UTC)
Expired
Jan 10, 2023, 4:15 AM PST
In force
32 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Calaveras County, CA, San Joaquin County, CA, Stanislaus County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 109 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 4:02 AM PSTTSTM WND DMG6 E Oakdale, CAA LARGE HORSE BARN WAS PICKED UP AND MOVED OVER/ACROSS A 5 FOOT FENCE FROM A SEVERE THUNDERSTORM STRAIGHT LINE WINDS. BASED ON RADAR AND DAMAGE PHOTOS, WINDS WERE AROUND 75 MPH.
Jan 10, 4:10 AM PSTTORNADO6 Ne Milton, CABRIEF EF-1 TORNADO TOUCHED DOWN NEAR SMALL RESERVOIR AND HOGAN DAM ROAD AND CONTINUED NE FOR APPROXIMATELY 0.4 MILES. IT CAUSED EXTENSIVE TREE DAMAGE TO WHITE OAK AND PINE TREES WITH TREES UPROOTED AND TOPPED. APPROXIMATE PATH LENGTH OF 0.4 MILES WITH A PATH W
Jan 10, 4:20 AM PSTTSTM WND GST 636 Nnw Hodson, CA
Jan 10, 4:22 AM PSTTSTM WND DMG3 Nnw Oakdale, CATREE DOWN ACROSS ROADWAY.
Jan 10, 4:23 AM PSTTSTM WND DMG2 Wnw Oakdale, CAPER CHP LARGE TREE DOWN BLOCKING BOTH LANES. ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WFUS56 KSTO 101143
TORSTO
CAC009-077-099-109-101215-
/O.NEW.KSTO.TO.W.0002.230110T1143Z-230110T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
343 AM PST Tue Jan 10 2023

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  Western Tuolumne County in northern California...
  East central San Joaquin County in central California...
  North central Stanislaus County in central California...
  Southwestern Calaveras County in northern California...

* Until 415 AM PST.

* At 343 AM PST, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Modesto, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Escalon around 350 AM PST.
  Oakdale around 355 AM PST.
  Eugene and East Oakdale around 400 AM PST.
  Telegraph City and Milton around 410 AM PST.
  Hodson, Copperopolis and Copper Cove Village around 415 AM PST.

Other locations impacted by this tornadic thunderstorm include
Hughson and Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3754 12090 3764 12110 3815 12080 3802 12050
TIME...MOT...LOC 1143Z 209DEG 47KT 3766 12096 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
DFR/CH
1 follow-up statement
437 
WWUS56 KSTO 101213
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
413 AM PST Tue Jan 10 2023

CAC009-077-099-109-101222-
/O.EXP.KSTO.TO.W.0002.000000T0000Z-230110T1215Z/
Tuolumne CA-San Joaquin CA-Stanislaus CA-Calaveras CA-
413 AM PST Tue Jan 10 2023

...THE TORNADO WARNING FOR WESTERN TUOLUMNE...EAST CENTRAL SAN
JOAQUIN...NORTH CENTRAL STANISLAUS AND SOUTHWESTERN CALAVERAS
COUNTIES WILL EXPIRE AT 415 AM PST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, small hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3754 12090 3764 12110 3815 12080 3802 12050
TIME...MOT...LOC 1212Z 209DEG 47KT 3799 12073 

$$

DFR/CH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 10, 1:47 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 10, 1:47 AM PST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
147 AM PST Tue Jan 10 2023

.SYNOPSIS...
Periods of rain, snow, and breezy winds through Wednesday with
flooding concerns and mountain travel impacts. Additional storms
expected late this week and weekend.

&&

.Discussion...
The break in the weather late Monday and overnight is rapidly
coming to an end as a strong negative-tilt mid/upper trough
approaches. Satellite has been showing a band of thunderstorms
approaching the coast overnight, and radar is now showing this
initial line approaching the coast from about Pt Reyes south. Hi-
res models continue to show this line moving inland into the
Central Valley around 12Z with the strongest segment from about
Yuba City southward into the northern San Joaquin Valley. Heavy
rain, lightning and strong winds will accompany the line as it
moves through early this morning. A brief tornado or two cannot be
ruled out, especially south of Sacramento where low-level shear
is maximized. The post-frontal airmass will remain unstable
through the day supporting scattered showers and thunderstorms
with accumulating small hail becoming the primary threat, though
enough shear remains for a non-zero threat for funnel clouds or a
brief weak tornado.

Besides the severe weather threat, heavy snow will increase in the
mountains today and continue through much of the night with
significant travel impacts likely to develop this morning. Will
extend the Winter Storm Warning into early Wednesday. Tightening
surface gradient will also support breezy to windy conditions
through much of the day, and a Wind Advisory will go into effect
early this morning.

Much of the valley will see another break tonight while snow
persists in the mountains, then another wave of precipitation
(mainly lighter) will move in on Wednesday. Precipitation is
forecast to retreat northward later Wednesday with may areas
likely to see dry weather Thursday into Friday before the next
system moves in. The Shasta County mountains and north end of the
Sacramento Valley will be the exception as southerly orographic
flow continues the chance of precipitation for that area.

&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)...
Models show another system moving through over the weekend with
widespread moderate to locally heavy precipitation Saturday with
showers Saturday night into Sunday. Additional waves keep wet
windy weather into early next week, but model differences result
in some forecast uncertainty with timing and amount of precip at
this time.

&&

.AVIATION...
Areas MVFR/IFR in shwrs. Lcl LIFR, mainly over mtns. In Cntrl Vly,
widespread Sly sfc wind 15-25 kts with gusts up to 35 kts thru abt
21z Tue, then Sly wind mainly at or below 15 kts. Isold to sct tstms
possible thru 03z Wed. Snow lvls 4000-4500 feet.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST this afternoon for Mountains
Southwestern Shasta County to Western Colusa County-Shasta Lake
Area / Northern Shasta County.

Wind Advisory until 1 PM PST this afternoon for Carquinez Strait
and Delta-Central Sacramento Valley-Mountains Southwestern
Shasta County to Western Colusa County-Northern San Joaquin
Valley-Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST this afternoon for West
Slope Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 9, 10:15 PM PST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     FLOOD            4 WSW DIXON             38.42N 121.89W
01/09/2023                   SOLANO             CA   PUBLIC

            SEMI JACK KNIFED ON RIGHT HAND SHOULDER.

&&

EK
Local storm report, Jan 9, 10:24 PM PST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1024 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND DMG FAIR OAKS               38.65N 121.24W
01/09/2023                   SACRAMENTO         CA   PUBLIC

            POWERLINES DOWN OVER THE ROADWAY.

&&

EK
Local storm report, Jan 9, 10:29 PM PST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1029 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     NON-TSTM WND DMG 1 SE MODESTO            37.65N 120.97W
01/08/2023                   STANISLAUS         CA   PUBLIC

            LARGE TREE FELL ON TOWNHOMES.

&&

EK
Local storm report, Jan 9, 10:53 PM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1053 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND DMG 1 ESE CAL EXPO          38.58N 121.42W
01/08/2023                   SACRAMENTO         CA   PUBLIC

            WIDESPREAD POWER OUTAGES AND STORM DAMAGE
            WERE REPORTED IN THE SACRAMENTO AREA. TWO
            DOWNED POWER LINES WERE REPORTED FALLEN
            ACROSS HOWE AVENUE IN ARDEN ARCADE.

&&

EK
Local storm report, Jan 9, 10:58 PM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1058 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND DMG SACRAMENTO ZOO          38.54N 121.50W
01/08/2023                   SACRAMENTO         CA   BROADCAST MEDIA

            NUMEROUS TREES WERE REPORTED DOWN AT
            SACRAMENTO ZOO. NO ANIMALS OR STAFF INJURED.
            THE ZOO IS PLANNED TO BE CLOSED THROUGH
            TUESDAY JANUARY 10 FOR CLEANUP.

&&

EK
Special weather statement, Jan 10, 3:04 AM PST, 39 minutes before
Special Weather Statement
National Weather Service Sacramento CA
304 AM PST Tue Jan 10 2023

CAZ016>019-067-101230-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
304 AM PST Tue Jan 10 2023

...A strong line of thunderstorms will impact portions of Yolo,
southeastern Colusa, southern Sutter, Solano, southwestern Placer,
Amador, southwestern Tuolumne, Sacramento, San Joaquin, Stanislaus,
southwestern El Dorado, Calaveras, southwestern Yuba and
southwestern Nevada Counties through 430 AM PST...

At 303 AM PST, Doppler radar was tracking strong thunderstorms along
the west side of the Central Valley, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph, very heavy rain and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Damage to outdoor objects is possible.

Locations impacted include...
Sacramento, Stockton, Modesto, Elk Grove, Roseville, Fairfield,
Vacaville, Citrus Heights, Tracy, Folsom, Turlock, Davis, Rocklin,
Woodland, Ceres, Galt, Oakdale, Auburn, Sonora and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 12156 3810 12157 3802 12177 3808 12175
      3802 12181 3807 12182 3805 12190 3832 12211
      3831 12208 3859 12212 3874 12224 3920 12127
      3779 12014 3773 12033 3765 12032 3769 12039
      3763 12039 3741 12097 3715 12121
TIME...MOT...LOC 1103Z 224DEG 36KT 3819 12185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DFR

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:12 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 10 more18 hr
Jan 10, 3:04 AM PSTSpecial Weather StatementSTOCalaveras, Sacramento, San Joaquin, Solano, Stanislaus, Yolo86 min
Jan 10, 3:28 AM PSTSevere Thunderstorm Warning Considerable damage threatSTOPlacer, Sacramento, Solano, Sutter, Yolo, Yuba47 min
Jan 10, 3:35 AM PSTTornado WarningSTOAmador, Calaveras, San Joaquin, Stanislaus25 min
Jan 10, 4:09 AM PSTSevere Thunderstorm WarningSTOAmador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 3 more36 min
Jan 10, 3:59 PM PSTWinter Weather AdvisorySTO5 hr

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.